Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 26, NWS Huntsville, AL

May 7, 2003DeKalb County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 7, 2003, 11:43 AM CDT for DeKalb County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 11:43 AM CDT (16:43 UTC)
Expired
May 7, 2003, 2:00 PM CDT
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1457 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 071643
FFWHUN
ALC049-071900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1143 AM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEKALB COUNTY IN NORTHEAST ALABAMA

* UNTIL 200 PM CDT

* AT 1138 AM CDT...WEATHER SERVICE RADAR INDICATED MODERATE     
  RAINFALL ACROSS BUCKS POCKET STATE PARK MOVING EAST AT 35          
  MPH. RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE...WHICH WILL  
LEAD TO FURTHER FLOODING AFTER YESTERDAYS RECORD BREAKING 100        
YEAR FLOOD IN DEKALB COUNTY.    

* SOME LOCATIONS AFFECTED INCLUDE...
  CROSSVILLE...FORT PAYNE...GERALDINE...RAINSVILLE AND SYLVANIA

LAT...LON 3445 8605 3422 8600 3443 8562 3468 8557
$$ 
JDG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 7, 10:40 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 7, 10:40 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1040 AM CDT WED MAY 7 2003

...FORECAST CHALLENGES CONCERN SVR WX YET AGAIN...

CONVECTION CONTINUING ACROSS MS/AL AGAIN THIS MORNING WITH FORECAST
AREA MAINLY SEEING HEAVY RAIN ATTM. STRONGEST CELL NEAR COLUMBUS MS
MOVING EAST INTO BETTER INSTABILITY. WIDESPREAD RAIN AND LOW CLOUDS
HAVE HELPED STABILIZE REGION FOR THE MOMENT WITH BACK EDGE OF RAIN
APPROACHING NORTHWEST COUNTIES. WATER VAPOR IMAGERY INDICATES STRONG
SHORTWAVE LOCATED NEAR VICKSBURG MS CONTINUES MOVING OFF TO
NORTHEAST TOWARD REGION.

BIG CHALLENGE FOR TODAY WILL BE ADDITIONAL THUNDERSTORM DEVELOPMENT.
VIS IMAGERY SHOWS SIGNIFICANT BREAKS IN CLOUD COVER ACROSS PORTIONS
OF ARKANSAS WITH THINNING IN NORTHWEST MISSISSIPPI. EXTENSIVE CLOUD
COVER SHOULD GRADUALLY BREAK UP TODAY AND HELP DESTABILIZE
ATMOSPHERE. LARGE-SCALE FORCING EXITS AREA ALTHOUGH SCATTERED STORMS
EXPECTED TO DEVELOP WITH ADDITIONAL HEATING. EXPECT THESE TO BE MORE
HIT AND MISS THAN CONTINUAL DEVELOPMENT WITH SEVERE THREAT STILL
POSSIBILITY THROUGH AFTERNOON HOURS. RESIDUAL BOUNDARIES AND SHEAR
EVIDENT FROM KGWX-88D WILL SUPPORT CONTINUED SVR THREAT TODAY.

THREAT FOR FLOODING WILL CONTINUE WITH EXTREMELY LOW FFG VALUES AND
MOISTURE ADVECTION CONTINUING. SAVING GRACE WILL BE COMPLEX TO SOUTH
WILL HELP IMPEDE MOISTURE FLOW INTO OUR AREA.

WILL UPDATE ZONES FOR TIMING AND THREATS. UPDATE WILL BE OUT BY 17Z.

.HUN...TORNADO WATCH FOR CULLMAN...MARSHALL AND DEKALB COUNTIES
UNTIL 4 PM.

FLOOD WATCH FOR ALL OF NORTHERN ALABAMA TODAY.

BRIDENSTINE
Hazardous weather outlook, May 7, 11:01 AM CDT, 42 minutes before
ALZ001>010-016-071815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1101 AM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

A LINE OF SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY
RAINFALL WILL CONTINUE TO TRACK EAST ACROSS THE REGION THROUGH EARLY
AFTERNOON. IN ADDITION...A STRONG TO SEVERE THUNDERSTORMS TRACKING
INTO WESTERN ALABAMA LATE THIS MORNING MAY AFFECT PORTIONS OF
CULLMAN...MARSHALL AND DEKALB COUNTIES BY EARLY AFTERNOON.

OTHERWISE...THE AIRMASS WILL REMAIN MOIST AND SOMEWHAT UNSTABLE
THROUGH THE AFTERNOON AND EARLY EVENING HOURS. SCATTERED SHOWERS
AND THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON...BUT THE AREAL
COVERAGE WILL BE LESS THAN PREVIOUS DAYS. THE MAIN THREAT WITH ANY
STORMS THIS AFTERNOON WILL BE HEAVY RAIN ALONG WITH ISOLATED LARGE
HAIL OR GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO THE DAY ON
THURSDAY AS A FRONTAL BOUNDARY MOVES INTO THE TENNESSEE VALLEY. DRIER
WEATHER RETURNS BY FRIDAY AND SATURDAY...WITH ANOTHER ROUND OF
STORMS POSSIBLE DURING THE EARLY PART OF THE NEXT WORK WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED DURING THE LATE MORNING TO MID AFTERNOON HOURS TODAY.

CBD

In the hours before

Special weather statement, May 7, 7:38 AM CDT, 4 hours 5 minutes before
ALZ001>003-071345-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
738 AM CDT WED MAY 7 2003

...TORNADO WATCH UNTIL 1 PM...
...FLOOD WATCH TODAY...

AN AREA OF SHOWERS AND THUNDERSTORMS ARE CONTINUING TO MOVE INTO
LAUDERDALE...COLBERT AND FRANKLIN COUNTIES. THE RAIN WILL
BECOME HEAVIER AROUND 9 AM IN THIS AREA. AN ADDITIONAL 1 TO 2
INCHES OF RAIN IS EXPECTED AND ADDED TO YESTERDAYS HEAVY RAIN...
WIDESPREAD FLOODING WILL BE POSSIBLE. SOME SECONDARY ROADS ARE STILL
PARTIALLY COVERED WITH WATER.  NEVER DRIVE ACROSS FLOODED ROADS

ALSO POSSIBLE WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES.

SHUMWAY
Special weather statement, May 7, 10:52 AM CDT, 51 minutes before
ALZ001>010-016-071630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1052 AM CDT WED MAY 7 2003

...TORNADO WATCH NUMBER 284 HAS BEEN ISSUED FOR PORTIONS OF
CENTRAL AND NORTHERN ALABAMA. THIS REPLACES TORNADO WATCH
NUMBER 283 WHICH IS NO LONGER IN EFFECT...

THE FOLLOWING COUNTIES IN NORTHERN ALABAMA ARE INCLUDED IN TORNADO
WATCH NUMBER 284...

CULLMAN...MARSHALL AND DEKALB.

THE FOLLOWING COUNTIES IN NORTHERN ALABAMA ARE NOW CLEAR OF ALL
TORNADO WATCHES...

LAUDERDALE...COLBERT...FRANKLIN...LIMESTONE...MADISON...MORGAN...
JACKSON AND LAWRENCE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...FOR LATER WEATHER STATEMENTS.

CBD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:47 PM CDTFlash Flood WarningHUNLawrence3 hr
May 6, 9:51 PM CDTSevere Thunderstorm WarningHUNLawrence24 min
May 6, 10:16 PM CDTSevere Thunderstorm WarningHUNLawrence44 min
May 6, 10:23 PM CDTSevere Thunderstorm WarningHUNMadison37 min
May 6, 10:36 PM CDTFlash Flood WarningHUNJackson, Madison3 hr
May 6, 10:47 PM CDTSevere Thunderstorm WarningHUNMorgan43 min
May 6, 10:48 PM CDTSevere Thunderstorm WarningHUNFranklin42 min
May 6, 11:01 PM CDTSevere Thunderstorm WarningHUNJackson, Madison44 min
May 6, 11:04 PM CDTTornado WarningHUNColbert, Franklin41 min
May 7, 8:20 AM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale4 hr
May 7, 9:10 AM CDTFlash Flood WarningHUNLawrence, Limestone, Madison, Morgan3 hr
May 7, 9:10 AM CDTFlash Flood WarningHUNLawrence, Limestone, Madison, Morgan4 hr
May 7, 10:52 AM CDTFlash Flood WarningHUNJackson, Marshall3 hr
May 7, 12:45 PM CDTFlash Flood WarningHUNMadison4 hr

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.